Alert archive / Idaho / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 4, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 18, 2009, 9:17 PM PDT for Latah County, Nez Perce County, Idaho. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2009, 9:17 PM PDT (04:17 UTC)
- Expired
- May 18, 2009, 9:49 PM PDT
- In force
- 32 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Latah County, ID, Nez Perce County, ID
The radar
The Spokane radar (KOTX), 157 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 9:30 PM PDT | HAIL 0.75 | Lapwai, ID | MARBLE TO PENNY SIZE HAIL |
| May 18, 9:30 PM PDT | HAIL 1 | Lapwai, ID | AT THE TRADING POST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 4.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2261 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KOTX 190417
SVROTX
IDC057-069-190500-
/O.NEW.KOTX.SV.W.0004.090519T0417Z-090519T0500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
917 PM PDT MON MAY 18 2009
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO...
THIS INCLUDES THE CITY OF LEWISTON...
SOUTH CENTRAL LATAH COUNTY IN THE PANHANDLE OF IDAHO...
* UNTIL 1000 PM PDT
* AT 916 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR LAPWAI...OR 7 MILES EAST OF LEWISTON...AND
MOVING NORTHEAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LAPWAI...CULDESAC...JULIAETTA...GIFFORD...KENDRICK...LENORE...
PECK...SOUTHWICK AND SPALDING
LAT...LON 4640 11703 4676 11650 4662 11638 4661 11645
4650 11645 4650 11638 4649 11637 4647 11637
4645 11641 4640 11636 4636 11637 4632 11691
TIME...MOT...LOC 0417Z 239DEG 43KT 4638 11684
$$
FRIES2 follow-up statements
000
WWUS56 KOTX 190427
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
927 PM PDT MON MAY 18 2009
IDC057-069-190500-
/O.CON.KOTX.SV.W.0004.000000T0000Z-090519T0500Z/
LATAH ID-NEZ PERCE ID-
927 PM PDT MON MAY 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM PDT
FOR NORTHERN NEZ PERCE AND SOUTH CENTRAL LATAH COUNTIES...
AT 926 PM PDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL. ADDITIONALLY....RADAR INDICATES THAT
DAMAGING WINDS IN EXCESS OF 60 MPH ARE ALSO LIKELY OCCURRING. THIS
STORM WAS LOCATED NEAR CULDESAC...OR 13 MILES EAST OF
LEWISTON...MOVING NORTHEAST AT 50 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
JULIAETTA...GIFFORD...KENDRICK...LENORE...PECK...SOUTHWICK AND
SPALDING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4649 11690 4676 11650 4662 11638 4661 11645
4650 11645 4649 11637 4647 11637 4646 11641
4640 11636 4636 11637 4633 11677
TIME...MOT...LOC 0427Z 247DEG 43KT 4641 11671
$$
FRIES000
WWUS56 KOTX 190449
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
949 PM PDT MON MAY 18 2009
IDC057-069-190458-
/O.CAN.KOTX.SV.W.0004.000000T0000Z-090519T0500Z/
LATAH ID-NEZ PERCE ID-
949 PM PDT MON MAY 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEZ PERCE AND
SOUTH CENTRAL LATAH COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM HAS NOW MOVED EAST OF THE WARNED AREA. AS A
RESULT...THE SEVERE THUNERSTORM WARNING FOR LATAH AND NEZ PERCE
COUNTIES HAS BEEN CANCELLED.
LAT...LON 4649 11690 4676 11650 4662 11638 4661 11645
4650 11645 4649 11637 4647 11637 4646 11641
4640 11636 4636 11637 4633 11677
TIME...MOT...LOC 0448Z 247DEG 43KT 4651 11638
$$
FRIESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 5:34 PM PDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 18, 5:34 PM PDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 534 PM PDT MON MAY 18 2009 .SYNOPSIS... THE WARM WEATHER WILL COME TO AN END AS A VIGOROUS COLD FRONT ARRIVES EARLY TUESDAY. A FEW THUNDERSTORMS ARE POSSIBLE...BUT WINDY AND COOLER CONDITIONS WILL FOLLOW THE PASSAGE OF THE FRONT TUESDAY AFTERNOON AND EVENING. MOUNTAIN SHOWERS WILL LINGER INTO WEDNESDAY. FOR THURSDAY THROUGH THE WEEKEND...THE WEATHER IS EXPECTED TO BE MAINLY DRY WITH NEAR NORMAL TEMPERATURES. && .DISCUSSION... QUICK UPDATE THIS EVENING TO INCREASE THUNDERSTORM ACTIVITY TO SCATTERED ACROSS THE SOUTHEAST PORTION OF THE FORECAST AREA AND ADD SMALL HAIL TO THE WEATHER GRIDS. VISIBLE SATELLITE IMAGERY AND REGIONAL RADAR MOSAIC SHOWS CONVECTIVE ACTIVITY INCREASING ACROSS NORTHEAST OREGON AND STARTING TO DRIFT NORTHEAST INTO THE NORTHEAST BLUES AND CAMAS PRAIRIE. EXPECT THIS CONVECTION TO CONTINUE TO TRACK NORTHEAST TO SOUTHERN SHOSHONE COUNTY THIS EVENING. ISOLATED THUNDERSTORMS MAY ALSO BRUSH THE LEWISTON AREA. /EK && .AVIATION... HIGH PRESSURE WILL BEGIN TO BREAK DOWN TONIGHT AS A VIGOROUS COLD FRONT MOVES THROUGH EASTERN WASHINGTON. VFR CONDITIONS WILL PREVAIL OVER ALL OF EASTERN WASHINGTON AND NORTHERN IDAHO THROUGH MUCH OF THE PERIOD. RAIN SHOWERS WILL SPREAD INTO THE CASCADES BETWEEN 03Z AND 06Z...AND SOME OF THE PEAKS ABOVE 6000 FEET MAY BECOME OBSCURED ALONG THE CREST. FARTHER EAST...A BAND OF ELEVATED INSTABILITY IS FOSTERING THE DEVELOPMENT OF HIGH BASED SHOWERS AND THUNDERSTORMS OVER NE OREGON WHICH WILL SPREAD TO THE BLUE MOUNTAINS...LEWISTON AREA...INTO THE SOUTHERN IDAHO PANHANDLE BETWEEN 02Z AND 09Z. CLOUD BASES WITH THESE STORMS WILL LIKELY BE ABOVE 10KFT MSL. THE SURFACE FRONT WILL PUSH ACROSS THE CASCADE AND REACH THE KGEG-KPUW AREA BY 18Z. EXPECT GUSTY WEST TO SOUTHWEST WINDS TO DEVELOP BY 16Z AT MOST TAF SITES. /EK && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 53 66 39 63 40 70 / 10 50 10 10 0 0 COEUR DALENE 52 65 40 63 37 72 / 10 50 10 20 0 0 PULLMAN 51 62 38 62 38 70 / 20 40 10 10 0 0 LEWISTON 56 70 45 69 43 78 / 20 20 10 10 0 0 COLVILLE 50 68 38 65 36 74 / 20 70 20 10 0 0 SANDPOINT 53 64 42 60 36 71 / 10 70 20 20 10 0 KELLOGG 50 63 39 61 37 70 / 20 70 30 20 10 0 MOSES LAKE 55 72 42 71 41 77 / 10 10 0 0 0 0 WENATCHEE 55 68 45 70 46 76 / 20 10 0 0 0 0 OMAK 51 69 39 69 40 76 / 30 10 10 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
Hazardous weather outlook, May 18, 6:32 AM PDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 632 AM PDT MON MAY 18 2009 IDZ001>004-026-027-WAZ031>038-041>044-191400- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 632 AM PDT MON MAY 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 18, 9:06 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
906 PM PDT MON MAY 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL 10 NW ANATONE 46.24N 117.27W
05/18/2009 M1.00 INCH ASOTIN WA PUBLIC
PUBLIC IN CLOVERLAND
&&
CNEUMANThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:53 PM PDT | Severe Thunderstorm Warning | OTX | Nez Perce | 37 min |
| May 18, 9:11 PM PDT | Severe Thunderstorm Warning | OTX | Latah | 34 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.